Colorado, 2023Winter Storm and High Wind in Colorado, December 1 to 3, 2023
December 1 to 3, 2023 · NWS BOU · 5 events in 5 counties and zones
A prolonged period of strong winds, and heavy snow occurred across the mountains and higher foothills of northern Colorado. Peak wind gusts to 93 mph were recorded at the NCAR Mesa Lab in the foothills 2 miles south-southwest of Boulder, just ahead of the approaching winter storm.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged period of strong winds, and heavy snow occurred across the mountains and higher foothills of northern Colorado. Peak wind gusts to 93 mph were recorded at the NCAR Mesa Lab in the foothills 2 miles south-southwest of Boulder, just ahead of the approaching winter storm. In the Park and Gore Mountain ranges, SNOTEL sites over a 48-hr period, recorded storm totals from 35 to 49 inches! Elsewhere, storm totals from 1 to 2 feet were more common. In addition, extensive blowing snow from strong winds produced dangerous driving conditions over the higher mountain passes. Some of the roads and highways were closed for a time due to the inclement weather. In and near the Front Range Foothills, peak wind gusts included: 93 mph at the NCAR Mesa Lab, 89 mph near Winter Park, 85 mph at the junction of highways 93 and 72, and 76 mph, 2 miles south of Boulder.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 1, 2:23 PM MST, 37 minutes earlier. Its key messages:
- Periods of snow and blowing snow will continue this evening through Saturday.
- Snow and winds increase Saturday night with areas of moderate to heavy snow and significant blowing snow creating very difficult travel Saturday night and Sunday morning.
- Strong winds are expected to develop across the mountains and higher foothills Saturday afternoon into Sunday, with a few gusts greater than 75 mph possible.
Area forecast discussion, Dec 1, 2:23 PM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
223 PM MST Fri Dec 1 2023
.KEY MESSAGES...
- Periods of snow and blowing snow will continue this evening
through Saturday.
- Snow and winds increase Saturday night with areas of moderate to
heavy snow and significant blowing snow creating very difficult
travel Saturday night and Sunday morning.
- Strong winds are expected to develop across the mountains and
higher foothills Saturday afternoon into Sunday, with a few
gusts greater than 75 mph possible.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 223 PM MST Fri Dec 1 2023
A cool but quiet start to the weekend is expected across the
plains and Denver metro...with a different story for the high
country.
Most of the plains will be cool but dry on Saturday as the flow
aloft increases. Temperatures should warm up a bit compared to
today with highs in the low to mid 40s. We should also see gusty
winds develop through the day as we mix into the strengthening
mid-level flow.
Across the high country, only a few light snow showers remain
this afternoon, in a lull between shortwaves. There should be an
increase in snow coverage through this evening as moisture
increases ahead of our next shortwave trough traversing the area,
though the heaviest snow will hold off until after midnight.
Orographic snow showers will continue through the day Saturday
with additional light snowfall accumulations likely. Have opted
for a Winter Weather Advisory tonight through Saturday evening due
to the combination of snow and blowing snow across some of the
busier travel corridors in the mountains, with a Winter Storm
Warning over the Park Range where heavier snow is expected.
Winds will also increase across the higher elevations Saturday
afternoon and evening behind the passage of the shortwave. Winds
will generally remain in the high country during the early
afternoon, as gusts will largely be mechanically mixed. As
subsidence increases in the wake of the shortwave, we should see
some fairly impressive mountain wave amplification late Saturday
into Sunday. Guidance differs on the timing of this, but model
cross-sections and Sangster data largely support the potential for
wind gusts >75 mph. A High Wind Watch goes into effect Saturday
afternoon... which will continue into Sunday.
Both the snow and wind will continue through the weekend...
continue reading the Long Term discussion below for additional
details.
.LONG TERM...(Saturday night through Friday)
Issued at 223 PM MST Fri Dec 1 2023
A second and stronger short wave trough embedded in the the
northwest flow aloft will dive southeast across the Northern and
Central Rockies Saturday night and Sunday. The 12Z model runs are
stronger with this system than previous runs, and thus have higher
snowfall amounts. Ridge top winds reach 45 to 60 knots Saturday
night and then slowly decrease Sunday afternoon through Sunday
night. This will lead to good orographic lift in addition to the
lift from the short wave. Expect a period of moderate to heavy
snow late Saturday night and Sunday morning to accompany the wave
as it passes overhead. It will also become very windy, leading
significant blowing and drifting snow over the mountain passes.
Travel in the mountains late Saturday night through Sunday morning
is expected to become very difficult. Best to avoid traveling in
the mountains during this time. We decided to issue a Winter Storm
Warning for all of our mountains due to the blowing snow and
increased snowfall amounts. For the mountain valleys, a winter
weather advisory was issued where travel conditions will still be
hazardous, but not as bas as over the mountains. Snowfall amounts
for this storm look to be 1 to 2 feet for the mountains near
Rabbit Ears Pass, with 6 to 14 inches for the rest of the
mountains of north central Colorado. The mountains valley are
expected to see 4 to 10 inches with the higher amounts expected to
be found from Frasier to Grand Lake.
East of the mountains, high winds to 80 mph will be possible in
the foothills. A High Wind Warning was issued beginning Saturday
mid afternoon. Appears a mountain wave sets up Saturday afternoon
and evening. The threat for high winds will continue through
Sunday morning. Even though the mountain wave breaks down Saturday
night, Strong subsidence once the short wave passes will help
transport stronger winds aloft to the foothills. Even with strong
downslope winds, there will be a chance a little snow survives
onto the foothills and near by plains. Any accumulation is
expected to be light and less than an inch.
For next week, ridging spreads across the intermountain west
Monday. This will cause northwest flow aloft over Colorado to
slowly decrease through the day. Light snow should linger in the
northern mountains and end late in the day. Elsewhere, dry and
mild conditions will prevail. Highs look to be in the upper 50s to
around 60. Warming trend continues into Tuesday and Wednesday
with ridging now over Colorado. Highs will push well into the 60s
by Wednesday. The ridge flattens Thursday with west to southwest
flow aloft over the Central Rockies. This will keep mild
temperatures in place, though a weak cold front could knock
temperatures down a notch Thursday and Friday. No rain or snow is
expected for the upcoming week through Friday once the mountain
snow ends on Monday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1014 AM MST Fri Dec 1 2023
Main concerns will be briefly lowered ceilings this afternoon and
stronger winds late Saturday morning into Saturday afternoon.
Winds remain light this morning and will be light and variable for
the next few hours, but should eventually take on a weak easterly
component. The arrival of some better moisture may briefly lower
ceilings (still somewhere between 6000-8000ft AGL), with a stray
snow shower or two also possible.
VFR conditions are expected tonight and Saturday. Guidance is in
good agreement in mixing stronger west-northwesterly flow to the
terminals near 18z Saturday, continuing into the
afternoon/evening.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 PM Saturday to 11 PM MST Sunday
for COZ030-032.
Winter Storm Warning from 6 PM this evening to 11 PM MST Sunday
for COZ031.
Winter Weather Advisory from 6 PM this evening to 8 PM MST
Saturday for COZ033-034.
Winter Storm Warning from 8 PM Saturday to 11 PM MST Sunday for
COZ033-034.
High Wind Watch from Saturday afternoon through Sunday morning
for COZ035-036.
&&
SHORT TERM...Hiris
LONG TERM...Meier
AVIATION...Hiris
Hazardous weather outlook, Dec 1, 10:24 AM MST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1024 AM MST Fri Dec 1 2023
COZ030>051-021730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1024 AM MST Fri Dec 1 2023
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Snow showers will continue across the mountains today and increase
a bit tonight, with light snow accumulations expected. There is a
slight chance of a snow shower or two across portions of the
plains and Palmer Divide this evening, but no accumulation is
expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The mountains will continue to see periods of snow through the
weekend, heaviest late Saturday night and Sunday. In addition to
the snow, it becomes windy as well. Snow and blowing snow is
expected to make travel difficult in the mountains Sunday.
For the east slopes of the Front Range and plains, windy
conditions develop Saturday and continue through Monday. The
strongest winds are expected Sunday along the east slopes of the
Front Range mountains and in the foothills.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports from spotters will be appreciated.
Winter Storm, West Jackson & West Grand Counties Above 9000 Feet
- When
- December 1, 3:00 PM MST to December 3, 3:00 PM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Storm totals included 40.5 inches just northeast of Rabbit Ears Pass, and 18 inches, 11 miles south of Rabbit Ears Pass.
Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- December 1, 3:00 PM MST to December 3, 3:00 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Storm totals included: 28.5 inches, 9 miles south-southeast of Spicer; 16.5 inches near Longs Peak, and 12 inches, 6 miles east of Cameron Pass.
Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- December 1, 3:00 PM MST to December 3, 3:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Storm totals included: 19.5 inches near Berthoud Pass, 16.5 inches near Loveland Pass, 13.5 inches near Copper Mountain, 5 miles west of Green Mountain Reservoir, and Lake Eldora.
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- December 2, 9:35 PM MST to December 3, 3:15 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 81 kt (93 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- December 2, 9:35 PM MST to December 3, 3:15 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Washington, December 1 to 4, 20233 deaths · $5,000 · 6 events
- Heavy Snow and Winter Weather in Montana, December 1 to 4, 20231 death · 3 injured · $130,000 · 3 events
- Drought in Missouri, December 1 to 31, 2023$52 million · 22 events
- Heavy Snow and Winter Weather in Idaho, December 1 to 4, 20231 death · 1 injured · $15,000 · 17 events
- Drought in Kansas, December 1 to 31, 2023$4.8 million · 1 event
- Wildfire in Colorado, December 1 to 2, 2023$2.0 million · 1 event
- Drought in Iowa, December 1 to 31, 202347 events
- Drought in New Mexico, December 1 to 31, 202339 events
- Flash Flood in Louisiana, December 1, 2023$60,000 · 1 event
- Drought in Tennessee, December 1 to 31, 202336 events
- Drought in Georgia, December 1 to 31, 202335 events
- Drought in Virginia, December 1 to 31, 202324 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147327, 1147332, 1147333, 1147322, 1147323.